Hail, Madison
- When
- March 2, 6:10 AM CST
- Where
- Madison County, Alton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -90.170
Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated convection fired up across the region north of a warm front that was just south of the Missouri/Arkansas border. There were numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 2, 6:00 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CST FRI MAR 2 2012 .SHORT TERM... ISSUED AT 233 AM CST FRI MAR 2 2012 (TODAY) PRIMARY CONCERN FOR TODAY IS TSRA CHCS AND POTENTIAL FOR SVR WX WITH ELEVATED TSRA THAT HAVE DVLPD EARLY THIS MORNING OVER SWRN MO AS A STRONG LLJ RIDES OVER A SFC WMFNT THAT WAS LOCATED JUST SOUTH OF THE MO/AR BORDER. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR CONVECTION THIS MORNING GIVEN LEFT EXIT REGION DYNAMICS OF A STRONG H25 JET...INCREASING H5-H7 LAPSE RATES...LARGE SCALE ASCENT WITH THE APPROACH OF AN UPPER LEVEL TROUGH...AND PLENTY OF SHEAR. THE PRIMARY THREAT THIS MORNING IS LARGE HAIL WITHIN THE ELEVATED THUNDERSTORMS. PCPN IS EXPECTED TO SIMULTANEOUSLY EXPAND EWD AND LIFT NWD WITH TIME THROUGH THE MORNING. NEXT CONCERN IS FOR TSRA ACROSS THE ERN HALF OF THE CWA AHEAD OF THE CDFNT LATER THIS MORNING AND INTO THE AFTN WITH QUALITY MOISTURE SPREADING NWD AHEAD OF THE FNT. TSRA THREAT ENDS FROM WEST TO EAST BEHIND THE CDFNT. THERE MAY BE SOME SNOW MIXED WITH RAIN IN THE NRN CWA LATE THIS AFTN HOWEVER LITTLE TO NO ACCUMULATION IS EXPECTED. KANOFSKY && .LONG TERM... ISSUED AT 233 AM CST FRI MAR 2 2012 (TONIGHT-THURSDAY) WITH THE RAPID MOVEMENT OF TODAYS SYSTEM PRECIP SHOULD THREAT SHOULD BE EXITING OUR FAR E COUNTIES NO LATER THAN 00Z...WITH COOLER AND DRIER WEATHER IN THE OFFING OVERNIGHT AND INTO SATURDAY. THERE IS A FAIRLY LARGE DISCREPENCY IN MOS TEMPS FOR SATURDAY SO HAVE MODELED TEMP FORECASTS BASED ON CONSENSUS 850 TEMP PROGS...WHICH ENDS UP SPLITTING THE DIFFERENCE BETWEEN THE MET AND MAV. SHORTWAVE IS STILL PROGGED TO ZIP ACROSS THE AREA DURING THE DAY ON SUNDAY...ALTHOUGH TIMING AND EXACT LOCATION OF FEATURES CERTAINLY VARIES BETWEEN THE MODELS. I'VE TRIED TO INCREASE THE TEMP GRADIENT ACROSS THE AREA BY UPPING TEMPS OVER MID MO...AS MODERATE W COMPONENT TO LOW LEVEL FLOW SHOULD ALLOW FOR DECENT WARMING IN THIS AREA. GIVEN LARGE MODEL SPREAD WITH REGARDS TO BEST FORCING/LIFT/MOISTURE HAVE CONTINUED TO LIMIT MENTION OF PRECIP TO SPRINKLES/FLURRIES WORDING FOR NOW. MODERATING TEMPERATURES SHOULD RETURN TO THE ENTIRE AREA EARLY IN THE NEW WORK WEEK AS UPPER TROF PUSHES INTO THE EAST COAST AND ZONAL FLOW RETURNS TO THE CENTRAL CONUS. BY TUESDAY AND WEDNESDAY...TEMPERATURES SHOULD BE WELL ABOVE AVERAGE. 00Z MEDIUM RANGE SOLUTIONS ARE STILL ADVERTISING STRONG TROF TO PUSH INTO THE CENTRAL U.S. DURING THE MIDDLE OF NEXT WEEK...WITH THE GREATEST PRECIP THREAT WITH THIS SYSTEM CENTERED ON THE WED NIGHT/THU TIME FRAME. TRUETT && .AVIATION... ISSUED AT 532 AM CST FRI MAR 2 2012 TAF FORECAST FOR THE NEXT FEW HOURS BASED ON EXTRAPOLATION OF RADAR TRENDS. ELEVATED STORMS PRODUCING LARGE HAIL NOW APPROACHING STL METRO...WHILE A SECOND AREA OF STORMS CONTINUES TO BLOSSOM ALONG COLD FRONT FROM COU INTO SE KS. THIS SECOND AREA SHOULD PUSH EAST WITH THE COLD FRONT...WITH THE THUNDER THREAT ENDING IN THE STL AREA BY MIDDAY WITH FROPA. IT LOOKS LIKE THE THUNDER THREAT WILL REMAIN JUST S OF UIN....ALTHOUGH THERE SHOULD BE OCCASIONAL LIGHT RAIN. EXPECTING MVFR CIGS TO FORM IN MOST AREAS WITH THE PASSAGE OF THE COLD FRONT...AS THE COLDER AIR INTERACTS WITH THE MORNING SURGE OF SPRING-TIME DEWPOINTS. MUCH OF THE PRECIP SHOULD ALSO END WITH THE PASSAGE OF THE COLD FRONT...ALTHOUGH DEF ZONE PRECIP WILL SET UP JUST N OF UIN AREA DURING THE AFTERNOON. SPECIFICS FOR KSTL... SEE ABOVE... TRUETT && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 435 AM CST FRI MAR 2 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031045- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 435 AM CST FRI MAR 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TODAY...WITH MAIN THREAT ALONG AND EAST OF A JEFFERSON CITY...WHITE HALL ILLINOIS LINE. THE STORMS DURING THE PREDAWN HOURS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...BUT THIS THREAT MAY TRANSITION TO DAMAGING WINDS AND POSSIBLY TORNADOES AS THE MORNING PROGRESSES. IT APPEARS THAT THE SEVERE WEATHER THREAT WILL WIND DOWN PARTS OF SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS BY EARLY AFTERNOON AS THE COLD FRONT PUSHES THROUGH THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY...WEDNESDAY NIGHT... AND INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER THEY OBSERVE TO THE NATIONAL WEATHER SERVICE OFFICE IN ST LOUIS. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
553 AM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HAIL ST. CHARLES 38.79N 90.52W
03/02/2012 E0.70 INCH ST. CHARLES MO TRAINED SPOTTER
WEST PART OF TOWN.
&&
GOSSELINPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
558 AM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL WELDON SPRING 38.72N 90.65W
03/02/2012 M1.50 INCH ST. CHARLES MO NWS EMPLOYEE
WENT OUT AND MEASURED AFTER STORM ENDED
&&
CORRECTED EVENT...REMARKS
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 AM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM HAIL HARVESTER 38.75N 90.58W
03/02/2012 E0.88 INCH ST. CHARLES MO TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 AM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HAIL ST. CHARLES 38.79N 90.52W
03/02/2012 E0.70 INCH ST. CHARLES MO TRAINED SPOTTER
MOSTLY HALF INCH COVERING THE GROUND NEAR ZUMBHEL AND
HWY 94
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM HAIL FLORISSANT 38.80N 90.32W
03/02/2012 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 AM HAIL ST. PETERS 38.78N 90.61W
03/02/2012 M1.00 INCH ST. CHARLES MO TRAINED SPOTTER
364 AND JUNGS STATION
&&
MILLERThe St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 12:11 UTC.
19 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm winds caused minor shingle damage to a few homes just east southeast of Belleville.
A tornado briefly touched down just west of Illinois Route 160 about a mile north of New Baden. As it travelled to the east it caused minor roof damage to several homes in a subdivision and topped off several trees. A couple of fences were blow over as well. It crossed Illinois Route 160, just south of intersection with Court Road, lifting and dissipating about a quarter of a mile east of Illinois Route 160.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366099, 366100, 366101, 366102, 366104, 366106, 366108, 366109, 366111, 366112, 369724, 369729, 369714, 369725, 369727, 369731, 369730, 369732, 369733, 369734, 369735.